Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Rapid City, SD

June 29, 2016Butte County, Harding County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 29, 2016, 2:39 PM MDT for Butte County, Harding County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2016, 2:39 PM MDT (20:39 UTC)
Expired
Jun 29, 2016, 3:45 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Butte County, SD, Harding County, SD

The radar

The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:08 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 12:08 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1208 PM MDT WED JUN 29 2016

.UPDATE...
Issued at 940 AM MDT Wed Jun 29 2016

Current surface analysis shows low pressure over north central WY,
with frontal boundary extending south-southeast along the lee of
the Rockies and into southwest KS. Upper level analysis shows
ridge remaining over the Rockies region, with northwest flow
across the Northern Plains. A few showers have been noted across
northeast WY and northwest SD this morning, with partly cloudy to
mostly sunny skies across the cwa. Temps at mid morning are in the
upper 60s and 70s. Winds are mostly light and variable.

Have updated the forecast to remove early morning fog and to
adjust sky cover some for the rest of the morning. Also raised
highs a couple of degrees in most areas. No changes to forecast
for later today with regard to thunderstorm chances and threat
for severe wx. Best chances will be from the Black Hills area and
southward, similar to yesterday.

UPDATE Issued at 623 AM MDT Wed Jun 29 2016

A line of fog/low clouds has developed along the northeastern
foothills and towards Philip, so added mention to grids for early
this morning. Some weak storms continue to track southeastward
across northwestern SD, and showers are beginning to move into
northeastern WY.

&&

.SHORT TERM...(Today Through Thursday Night)
Issued at 146 AM MDT Wed Jun 29 2016

With high pressure over the Four Corners, upper ridge
covers the western states, putting the northern plains in continued
northwest flow. Next upper wave to affect the region is over
northern MT. There are a few clouds across northeastern WY...and
some weak storms over northwestern SD. Winds are light and variable,
and temps are in the 50s and 60s.

Weak upper wave will move over the northern Rockies today. At the
surface, easterly flow will continue to advect in moist air with
upper 50s to lower 60s dewpoints. MLCAPE of 1000-2000 J/kg will
develop across the area this afternoon, as well as 0-6 km shear
around 50 kts. Conditions look similar to yesterday, except for
slightly less instability and shear. Also similar to yesterday,
hi-res convective models differ in timing/location/mode...agreeing
only that there will be storms somewhere. Nonetheless, conditions
are favorable for large hail and damaging winds again today. Highs
will be in the 80s.

Tonight, a Canadian low pressure system will drag a cold front
through the region, and high pressure will begin to settle into the
northern plains. Return flow will develop over the southwestern CWA,
resulting in some weak instability there. Decent shear will aid in
thunderstorm development along and south of the front, while dry
conditions are expected across much of the western SD plains. Highs
Thursday will be cooler, around 80.

.LONG TERM...(Friday Through Tuesday)
Issued at 146 AM MDT Wed Jun 29 2016

West to northwest upper flow will continue through the
extended period with the upper ridge to the west flattening and the
flow becoming more zonal for the beginning of next week. Relatively
moist southeasterly flow will prevail at the surface. A series of
upper level disturbances will combine with the persistent flow of
low and mid level moisture to aid in the development of diurnal
convection over various parts of the forecast area each day. On most
days the coverage will be limited, with only isolated to scattered
thunderstorms. Deep layer shear will support the threat of severe
storms, however the general lack of strong upper level forcing will
keep the coverage of severe storms limited. Slightly cooler than
average temperatures will occur on Friday, then temperatures will
warm through the weekend, becoming around 10 degrees warmer than
average for the beginning of next week.

&&

.AVIATION...For the 18Z TAFS Through 18Z Thursday
Issued At 1202 PM MDT Wed Jun 29 2016

Shwrs and tstms wl dvlp ovr nern WY and the Blk Hls this aftn,
some possibly severe w/ lg hail and strong straight line wnds and
localized MVFR cigs in vcnty of storms. Storms wl mov sewd into
swrn SD. Cold front ovr srn Canada wl push swd acrs Dakotas
overnight, with wnds bcmg ne early Thurs mrng.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

Update...26
SHORT TERM...Pojorlie
LONG TERM...10
AVIATION...55
Hazardous weather outlook, Jun 29, 4:18 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
418 AM MDT WED JUN 29 2016

SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK-
NORTHEASTERN CROOK-
418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK
OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON-
418 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 29, 1:52 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT WED JUN 29 2016

SDZ029-030-041-074-292030-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
152 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND SOUTH
CENTRAL CUSTER COUNTIES UNTIL 230 PM MDT...

AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRBURN...OR 16 MILES NORTHEAST OF HOT SPRINGS...MOVING SOUTHEAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4359 10347 4376 10338 4358 10299 4339 10307
TIME...MOT...LOC 1951Z 302DEG 72KT 4363 10329

CLARK
Local storm report, Jun 29, 2:11 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 E LADNER              45.83N 103.69W
06/29/2016  E65 MPH          HARDING            SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 29, 2:31 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT WED JUN 29 2016

SDZ027-029-030-041-042-074-292100-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
231 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...NORTHWESTERN
OGLALA LAKOTA AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK...
COTTONWOOD SPRINGS DAM...MAVERICK JUNCTION...ANGOSTURA RESERVOIR...
COLD BROOK RESERVOIR AND SOUTHERN WIND CAVE NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4342 10368 4360 10339 4348 10288 4310 10337
TIME...MOT...LOC 2031Z 311DEG 20KT 4342 10344

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 AM MDTSpecial Weather StatementUNRHarding38 min
Jun 29, 1:52 PM MDTSpecial Weather StatementUNRCuster38 min
Jun 29, 1:58 PM MDTSevere Thunderstorm WarningUNRHarding44 min
Jun 29, 2:31 PM MDTSpecial Weather StatementUNRFall River29 min
Jun 29, 3:33 PM MDTSevere Thunderstorm WarningUNRButte57 min
Jun 29, 4:02 PM MDTSpecial Weather StatementUNRZiebach43 min
Jun 29, 4:32 PM MDTSevere Thunderstorm WarningUNRButte, Haakon, Meade, Pennington, Ziebach58 min
Jun 29, 5:11 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Pennington64 min
Jun 29, 5:14 PM MDTSpecial Weather StatementUNRPennington61 min
Jun 28, 6:46 PM MDTSevere Thunderstorm WarningUNRCampbell59 min
Jun 29, 4:11 PM MDTSpecial Weather StatementUNRCrook34 min
Jun 29, 4:54 PM MDTSpecial Weather StatementUNRCrook36 min
Jun 29, 5:33 PM MDTSpecial Weather StatementUNRCrook42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.